Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 433, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2008, 7:53 PM CDT for Tuscaloosa County, Alabama. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 7:53 PM CDT (00:53 UTC)
- Expired
- Jul 31, 2008, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 52 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:15 PM CDT | TSTM WND DMG | 5 Sse Turkey Creek At T, AL | ONE LARGE TREE DOWN AT THE INTERSECTION OF WATERMELON ROAD AND YELLOW CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 010053
SVRBMX
ALC125-010145-
/O.NEW.KBMX.SV.W.0433.080801T0053Z-080801T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...
* UNTIL 845 PM CDT
* AT 750 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR NORTHPORT...AND MOVING EAST AT 11
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TUSCALOOSA AND 8 MILES NORTH OF UNIVERSITY OF ALABAMA BY 805 PM
CDT...
HOLT AND 8 MILES NORTH OF UNIVERSITY MALL BY 815 PM CDT...
DEERLICK CREEK CAMPGROUNDS BY 840 PM CDT...
6 MILES NORTHWEST OF BROOKWOOD...8 MILES NORTH OF LAKE WILDWOOD AND
9 MILES NORTHWEST OF BEVILLE LOCK AND DAM BY 845 PM CDT...
THIS INCLUDES INTERSTATE 20 EXIT NUMBERS 68 THROUGH 100.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3349 8763 3347 8733 3340 8723 3331 8715
3328 8706 3323 8708 3324 8716 3314 8720
3314 8727 3312 8730 3303 8732 3318 8773
TIME...MOT...LOC 0053Z 277DEG 9KT 3332 8757
$$
17/KLAWS2 follow-up statements
000
WWUS54 KBMX 010110
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT THU JUL 31 2008
ALC125-010145-
/O.CON.KBMX.SV.W.0433.000000T0000Z-080801T0145Z/
TUSCALOOSA AL-
810 PM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN TUSCALOOSA COUNTY...
AT 808 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR LAKE TUSCALOOSA...OR ABOUT NEAR
HOLT...MOVING EAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE TUSCALOOSA AND HOLT BY 815 PM CDT...
HOLT LOCK AND DAM BY 835 PM CDT...
DEERLICK CREEK CAMPGROUNDS AND 8 MILES NORTH OF COTTONDALE BY 840
PM CDT...
PETERSON...7 MILES NORTHWEST OF BROOKWOOD AND 8 MILES NORTH OF LAKE
WILDWOOD BY 845 PM CDT...
LAT...LON 3348 8751 3349 8747 3340 8723 3331 8715
3328 8706 3323 8708 3324 8716 3315 8720
3315 8725 3312 8730 3318 8760
TIME...MOT...LOC 0110Z 277DEG 9KT 3331 8752
$$
17/KLAWS000
WWUS54 KBMX 010130
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT THU JUL 31 2008
ALC125-010145-
/O.CON.KBMX.SV.W.0433.000000T0000Z-080801T0145Z/
TUSCALOOSA AL-
830 PM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN TUSCALOOSA COUNTY...
AT 826 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR HOLT LOCK AND DAM...OR ABOUT
NEAR HOLT...MOVING EAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HOLT LOCK AND DAM BY 835 PM CDT...
DEERLICK CREEK CAMPGROUNDS AND 8 MILES NORTH OF COTTONDALE BY 840
PM CDT...
PETERSON...6 MILES NORTHWEST OF BROOKWOOD...8 MILES NORTH OF LAKE
WILDWOOD AND 9 MILES NORTHWEST OF I 20 REST AREA NEAR TUSCALOOSA BY
845 PM CDT...
LAT...LON 3347 8742 3340 8723 3338 8723 3331 8715
3329 8708 3326 8707 3324 8708 3324 8716
3316 8720 3312 8730 3316 8750
TIME...MOT...LOC 0130Z 277DEG 9KT 3330 8746
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:30 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 31, 6:30 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CDT THU JUL 31 2008 .UPDATE...OVERNIGHT WEATHER UPDATE. && .DISCUSSION...CONVECTION CONTINUES TO WANE ACROSS THE AREA...BUT IT WILL LIKELY BE SEVERAL MORE HOURS UNTIL THINGS ARE TOTALLY OFF THE RADAR SCOPES. NOTHING OF CONCERN THOUGH FOR THE REMAINDER OF THE NIGHT...JUST BENEFICIAL RAINS FALLING IN PLACES THAT REALLY NEED IT. RAINFALL PLAYED HAVOC WITH THE EVENING TEMPERATURE CURVES...AND A FEW PLACES HAVE COOLED TO NEAR FORECAST MINIMUMS ALREADY THANKS TO THE COOLING AFFECT OF THE RAINS. ALONG AND NORTH OF TCL/BHM/ANB... EXPECT PATCHY FOG TO FORM ONCE THE RAINS DO COME TO AN AND...AND WILL QUICK THROW IN A FEW HOURS OF FOG FOR LATE TONIGHT. PRODUCTS AND GRIDS OUT SHORTLY. JD/81 && .AVIATION...00Z TAF DISCUSSION. CONVECTION STILL ONGOING AT THIS HOUR...BUT ANTICIPATING WEAKENING OVER THE NEXT SEVERAL HOURS WITH LEFTOVER RAIN SHOWERS. KEPT VCTS AND VCSH IN FOR THE NORTHERN SITES WHILE AT MGM AND TOI LEFT DRY DUE TO ONLY ISOLATED SHOWERS ACROSS THE SOUTHERN HALF OF THE STATE. WILL KEEP THE LOW STRATUS DEVELOPMENT IN THROUGH THE MORNING HOURS WITH CB DEVELOPMENT LATE MORNING TOMORROW. 17/KLAWS && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/17
Hazardous weather outlook, Jul 31, 12:58 PM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1258 PM CDT THU JUL 31 2008 ALZ011>015-017>050-011758- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1258 PM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED AREA WIDE TODAY. A FEW THUNDERSTORMS COULD BECOME STRONG THROUGH 8 PM...CAPABLE OF PRODUCING LOCALLY GUSTY WINDS UP TO 35 MPH...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY. HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE...ALONG WITH A FEW WIND GUSTS TO 35 MPH. STORMS WILL BE MOST NUMEROUS SOUTH OF A LINE FROM ROANOKE TO CLANTON TO ALICEVILLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 31, 6:55 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG SSE CENTRE 34.15N 85.67W
07/31/2008 CHEROKEE AL EMERGENCY MNGR
A TREE WAS REPORTED DOWN ON ALEXIS ROAD IN CENTRE
BLOCKING THE ROADWAY.
&&
GGOGGINSSpecial weather statement, Jul 31, 6:56 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 656 PM CDT THU JUL 31 2008 ALZ012-010045- LAMAR- 656 PM CDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 745 PM CDT... AT 656 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BEDFORD...OR 8 MILES SOUTHWEST OF SULLIGENT... MOVING SOUTHEAST AT 15 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE SPRINGS. BEDFORD. SULLIGENT. LAMAR COUNTY AIRPORT. BEAVERTON. VERNON. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Local storm report, Jul 31, 6:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 ESE CENTRE 34.15N 85.66W
07/31/2008 CHEROKEE AL EMERGENCY MNGR
A TREE WAS REPORTED DOWN BLOCKING THE ROADWAY ON GOSSET
STREET IN CENTRE.
&&
GGOGGINSSpecial weather statement, Jul 31, 7:10 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 710 PM CDT THU JUL 31 2008 ALZ021-010100- CLEBURNE- 710 PM CDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR CLEBURNE COUNTY UNTIL 800 PM CDT... AT 710 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MARS HILLS...OR 9 MILES NORTHWEST OF TALLAPOOSA... MOVING SOUTHEAST AT 15 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MARS HILLS. MUSCADINE. ABERNATHY. I 20 WELCOME CENTER. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Local storm report, Jul 31, 7:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG SW CENTRE 34.15N 85.68W
07/31/2008 CHEROKEE AL EMERGENCY MNGR
TREE REPORTED DOWN BESIDE A HOUSE ON 2ND AVENUE IN
CENTRE. THE TREE CLIPPED THE SIDE OF THE HOUSE...BUT NO
SIGNIFICANT DAMAGE REPORTED.
&&
GGOGGINSSpecial weather statement, Jul 31, 7:47 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 747 PM CDT THU JUL 31 2008 ALZ023-010130- TUSCALOOSA- 747 PM CDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 830 PM CDT... AT 747 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR LAKE LURLEEN STATE PARK...OR 9 MILES NORTHWEST OF NORTHPORT...MOVING EAST AT 19 MPH. WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ECHOLA. LAKE LURLEEN STATE PARK. SAMANTHA. NORTHPORT. OLIVER LOCK AND DAM. TUSCALOOSA. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:57 PM CDT | Areal Flood Advisory | BMX | Calhoun | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.